Funnel Cloud, Franklin
- When
- June 12, 2:29 PM CST
- Where
- Franklin County, 5.07 mi NNE of Alexander
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -93.440
Trained spotter reported funnel cloud reached nearly half way to the ground before dissipating.
Low pressure moved northeast out of north central Kansas into central Iowa by mid day on the 12th, then into northern Illinois by evening. A strong push of very warm and humid air pushed into the state south of the warm front extending east from the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure moved northeast out of north central Kansas into central Iowa by mid day on the 12th, then into northern Illinois by evening. A strong push of very warm and humid air pushed into the state south of the warm front extending east from the low. Temperatures warmed into the upper 80s to low 90s, with dewpoint temperatures in the low 70s. The airmass became unstable with CAPE rising to 2500 to 4000 J/kg by mid afternoon. Precipitable water values rose to around 1.8 inches by late afternoon. The atmosphere was strongly sheared with 35 to 55 kts of effective shear available. The lifted index fell to -7 to -9 C. A very strong cap was in place over much of the state, so in spite of the downdraft CAPE of 900 to 1400 J/kg across the state, it was not realized until very late in the event. CAPE in the -10 to -30 C layer of the atmosphere was in the 600 to 800 J/kg range. The freezing level was quite high, at 15,200 feet, limiting the hail potential through much of the event. During the evening, as the surface low pressure moved to the east of the area. Temperatures aloft fell rapidly and the character of the storms changed from supercellular to short line segments. They began producing hail with the largest in Bremer County east of Readlyn with golf ball to baseball size hail. The LCL was low, around 750 meters, making for a favorable environment for tornadic development. Seven tornadoes occurred during the afternoon hours in Wright and Franklin counties with the strongest tornado rating of EF3. Flooding occurred in north central Iowa in parts of Cerro Gordo and Worth County. Rainfall of 2 to 3 inches in under an hour occurred, resulting in flash flooding initially, then general flooding overnight. Numerous roads were flooded and closed. Rescue operations took place in Worth County as motorists were stranded by the rising water. The motorist hydroplaned off of a highway into a ditch full of water. After the rain ended, flooding continued through the night as standing water took several hours to recede.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 11:55 AM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1255 PM CDT WED JUN 12 2013 .UPDATE... ISSUED AT 637 AM CDT WED JUN 12 2013 MAJORITY OF STORMS HAVE MOVED THROUGH THE CWA...WITH THE LINE TO THE NORTH PUSHING MORE EAST AND DIMINISHING SOME. THEREFORE HAVE UPDATED TO REFINE POPS FOR THE EARLY MORNING/MORNING HOURS...WITH CURRENT ACTIVITY EXPECTED TO REMAIN RELATIVELY BENIGN. FOCUS THEN TURNS TO REDEVELOPMENT EXPECTED LATER THIS MORNING ACROSS THE NORTH...AND BY EARLY AFTERNOON ACROSS THE EAST/SOUTH AS THE UPPER WAVE AND ASSOCIATED SURFACE LOW MOVE THROUGH THE AREA. && .SHORT TERM.../TODAY /... ISSUED AT 315 AM CDT WED JUN 12 2013 PRECIPITATION CHANCES THE MAIN FORECAST CONCERN TODAY...WITH A SFC LOW CURRENTLY CENTERED OVER SC NE/NC KS AND ASSOCIATED UPPER LEVEL WAVE MOVING INTO WESTERN SD. THE UPPER LEVEL WAVE WILL SLIDE EAST SOUTHEAST THROUGH THE AREA TODAY...WITH THE SFC LOW TRACKING EXPECTED TO BE CENTERED OVER SOUTHWEST IA BY 15Z..AND SLIDE EASTWARD THROUGH SOUTHERN IOWA THROUGH LATE AFTERNOON. THIS WILL ALLOW FOR CHANCES OF PRECIPITATION ACROSS MUCH OF THE CWA...AND ESPECIALLY THE NORTH/EASTERN CWA THROUGH THE DAY. CURRENTLY HAVE A LINE OF JUST MOVING INTO THE NORTHERN/WESTERN CWA. THIS ACTIVITY BEING FUELED BY WAA AND STRONG PUSH OF MOISTURE TRANSPORT INTO ERN NE/NRN IA. ACTIVITY EXPECTED TO CONTINUE TO TRANSLATE EASTWARD ACROSS THE CWA THROUGH 12Z AND THEN MOVE EAST OF THE CWA. NOT A WHOLE LOT OF EFFECTIVE DEEP LAYER SHEAR ACROSS THE AREA...SO SEVERE THREAT IS SOMEWHAT CONDITIONAL. SECONDARY AREA OF ACTIVITY MORE OF CONCERN EXPECTED TO POSSIBLY REACH THE NORTHERN CWA BY MID MORNING. ACTIVITY HAS BEEN MAINLY TRACKING DUE EAST...BUT THIS AREA IS ASSOCIATED WITH THE UPPER LEVEL WAVE MOVING THROUGH ALOFT. CURRENT PROJECTIONS INDICATE IT BEGINNING TO MOVE ESE OR EXPAND SOUTHWARD ACROSS THE NORTHERN CWA THIS MORNING. AS THE SFC LOW APPROACHES TO THE SOUTHWEST...AND THE UPPER LEVEL WAVE APPROACHES ALOFT DEEP LAYER SHEAR SHOULD INCREASE...THUS ALLOWING CHANCE FOR A SEVERE WIND GUST ACROSS THE NORTHERN CWA TOWARD MORNING IF THE AREA OF STORMS HOLD TOGETHER/INTENSIFIES. ADDITIONAL POSSIBILITY OF STORM DEVELOPMENT IN VICINITY OF THE SFC LOW/SFC WARM FRONT TOWARD MID-DAY/EARLY AFTERNOON AS MID LEVEL TEMPS COOL IN ADVANCE OF THE APPROACHING UPPER LEVEL WAVE ALLOWING THE AREA TO BECOME UNCAPPED TOWARD 18Z MAINLY ALONG AND EAST OF I-35/SOUTH OF HWY 20. THESE STORMS COULD ALSO POSE A SEVERE THREAT...BUT WILL BE DEPENDED ON TIME OF INITIATION AS THE SFC LOW IS QUICKLY MOVING THROUGH THE AREA AND COULD END UP WITH CONVECTIVE INITIATION JUST EAST OF THE CWA. OTHERWISE HAVE CONTINUED POPS ON THE BACKSIDE OF THE SYSTEM THROUGH THE LATE AFTERNOON HOURS...AS MORE WEAK THUNDERSTORM/SCATTERED SHOWERS STILL POSSIBLE INTO THE LATE AFTERNOON HOURS ON THE COOL SIDE OF THE SYSTEM. COOLED TEMPS A BIT ACROSS THE NORTH WITH CLOUDS/PRECIP EXPECTED TO BE IN THE AREA MUCH OF THE DAY AND CAA EXPECTED THIS AFTERNOON. OTHERWISE WARMEST AREA IN WARM SECTOR AHEAD OF THE LOW WITH THE SOUTHEASTERN CWA WARMING BACK INTO THE MID TO UPPER 80S BEFORE COLD FRONT/SFC LOW PASS THROUGH THE AREA BY MID/LATE AFTERNOON. .LONG TERM.../TONIGHT THROUGH MONDAY/... ISSUED AT 315 AM CDT WED JUN 12 2013 SYSTEM WILL BE DEPARTING TO THE EAST THIS EVENING WITH ANY LINGERING PCPN ENDING BY MIDNIGHT. SUBSIDENCE AND DRIER AIR WILL OVERSPREAD THE STATE DURING THE NIGHT WITH CLEARING ALONG WITH COOLER TEMPERATURES. RELATIVELY TRANQUIL WEATHER IS EXPECTED ON THURSDAY AS WEAK SURFACE RIDGING PASSES OVERHEAD. BY THURSDAY NIGHT...INCREASING WARM ADVECTION AND THETA-E ADVECTION IS EXPECTED IN WESTERN IOWA. ELEVATED CONVECTION IS EXPECTED TO DEVELOP ALONG THE MISSOURI RIVER VALLEY OVERNIGHT AND SLOWLY PUSH EAST INTO THE WESTERN FORECAST AREA. THIS AREA SHOULD PERSIST INTO FRIDAY AND EASE ACROSS CENTRAL IOWA DURING THE DAY AS THE BEST MOISTURE ADVECTION MOVES EASTWARD. ADDITIONAL DEVELOPMENT IS EXPECTED INTO FRIDAY EVENING AND NIGHT...PRIMARILY IN THE NORTH AND EAST WHERE BEST LOW LEVEL INFLOW WILL BE FOCUS. ADDITIONAL CHANCES FOR CONVECTION ARE EXPECTED INTO THE WEEKEND AS WESTERN TROF MOVES EAST AND FLATTENS THE UPPER RIDGE ACROSS THE CENTRAL U.S. ASSOCIATED SURFACE FRONT WILL GRADUALLY PUSH SOUTH ACROSS IOWA INTO EARLY NEXT WEEK PROVIDING THE FOCUS FOR THE THUNDERSTORMS THIS WEEKEND. THERE DOES APPEAR TO BE SOME BREAK IN THE ACTIVITY INTO EARLY NEXT WEEK AS WEAK SURFACE RIDGING SLIDES INTO THE REGION. && .AVIATION...12/18Z ISSUED AT 1255 PM CDT TUE JUN 11 2013 UNSTABLE ATMOSPHERE IN PLACE WITH A SURFACE LOW SHIFTING EAST ACROSS SOUTHERN IOWA AND A WARM FRONT ALONG THE HIGHWAY 20 CORRIDOR. THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THIS BOUNDARY AND BECOME STRONG VERY QUICKLY. THE PRIMARY AREA WILL BE OVER KALO WITH KMCW ON THE FRINGE THEN AS THE LOW SHIFTS FURTHER KOTM MAY SEE SOME STRONG STORMS. STRONG STORMS SHOULD BE OUT OF CENTRAL IOWA BY 00Z BUT POST FRONTAL STORMS COULD LINGER THROUGH 03Z IN ABOUT THE SAME AREA. MVFR CONDITIONS EXPECTED IN THUNDERSTORMS BECOMING VFR AFT 06Z. SFC FLOW WILL BE SW AT 10G25KT AND STRONG IN STORMS BUT WILL BECOME NORTH AT 5G15KT AFT 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...BEERENDS SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 206 PM CDT WED JUN 12 2013 IAZ006-007-016-017-025>028-036>039-050-131915- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- 206 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH INTENSE THUNDERSTORMS POSSIBLE GENERALLY ALONG AND NORTH OF HIGHWAY 20 BY MID TO LATE AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL HAIL AND STRAIGHT LINE WINDS TO 70 MPH. TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS THROUGH EARLY EVENING. THESE STORMS ARE EXPECTED TO MOVE QUICKLY OUT OF THE AREA BY THIS EVENING. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING. IAZ047>049-060>062-073>075-084>086-096-097-131915- BOONE-STORY-MARSHALL-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA- LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 206 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH THE STRONGEST STORMS CAPABLE OF PRODUCING GOLF BALL HAIL AND STRAIGHT LINE WINDS TO 70 MPH. THESE STORMS ARE EXPECTED TO MOVE QUICKLY OUT OF THE AREA BY THIS EVENING. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. IAZ004-005-015-023-024-034-035-131915- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER- 206 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM PRODUCING QUARTER HAIL OR A WIND GUST TO 60 MPH IS POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ033-044>046-057>059-070>072-081>083-092>095-131915- SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE- 206 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER APPEARS MINIMAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REV
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
32 hail, 7 tornado, 4 funnel cloud, 3 heavy rain, 3 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
Trained spotter reported funnel cloud reached nearly half way to the ground before dissipating.
EF3 tornado with a winds of 155 MPH. Damaged farmsteads and businesses with most damage on the north edge of Belmond near the intersection of Highway 65 and County Road C20.
Tornado formed on the east edge of town near the elementary school destroying an automated weather station. The storm then moved eastward before turning southeast over rural areas of Wright county.
This tornado occurred as the Belmond EF3 tornado was passing just northeast of town. The tornado tracked south-southeast across open farmland before dissipating. The track was very evident in satellite imagery taken shortly after the storm occurred. The location of the tornado in the storm, track direction and streaks in the satellite imagery all suggest that this tornado rotated anti-cyclonically.
The tornado heavily damaged several farms while the rear flank downdraft winds produced an even wider damage path to the south of the tornado.
The tornado damaged a barn roof and about a dozen trees on two farmsteads.
This was the 5th tornado in a series of 6 from a thunderstorm on June 12th. This was a well documented tornado on video and developed while the 4th tornado in the series was ongoing. This tornado drifted southeast and stayed over open farmland in Franklin county.
The last tornado in the series. This tornado lightly damaged a barn roof and a few trees northwest of Hampton.
Reported by KWWL TV channel 7 in Waterloo.
A weak funnel cloud was reported on the east edge of the Sheffield city limits.
A Co-op observer measured 1.97 inches of rain between 1700 and 1730 CST.
Fifteen power poles down at 400th and Orchid. Several trees and power poles down across the county.
Several 4 inch diameter tree limbs blown down.
Water was reported in low lying fields and creeks were out of their banks. Water over 330th St. north of Rock Falls.
Reported rainfall of 1.74 inches since 2000 CST in Cedar Falls.
Rainfall of 2.84 inches in the past few hours in Grafton.
Multiple fields under water across northeast Cerro Gordo County. Many gravel roads have water over them. Three campgrounds were evacuated: Camp at the Woods, Wilkinson County Park and Shell Rock Preserve due to water impacting the entrances/exits.
Many roads impassable and washed out across the county especially in areas around Manly and areas south of HWY 9 and 410th st south to the county line.
Portions of Apple Ave washed out or with water over the road at 470th, 490th, and between Apple and HWY 69.
Sections of U.S. Highway 65 down to one lane due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446001, 446146, 446148, 489998, 446149, 446150, 484879, 446151, 446013, 446002, 446003, 446005, 446004, 446556, 446557, 460912, 446012, 446015, 446016, 446019, 446020, 446040, 446023, 446021, 446028, 446018, 446022, 446039, 446024, 446034, 446017, 446026, 446029, 446033, 446014, 446025, 446037, 446030, 446036, 446041, and more.